Skip to main content
Log in

Elliptic Equations and Systems with Subcritical and Critical Exponential Growth Without the Ambrosetti–Rabinowitz Condition

  • Published:
Journal of Geometric Analysis Aims and scope Submit manuscript

Abstract

In this paper, we prove the existence of nontrivial nonnegative solutions to a class of elliptic equations and systems which do not satisfy the Ambrosetti–Rabinowitz (AR) condition where the nonlinear terms are superlinear at 0 and of subcritical or critical exponential growth at ∞. The known results without the AR condition in the literature only involve nonlinear terms of polynomial growth. We will use suitable versions of the Mountain Pass Theorem and Linking Theorem introduced by Cerami (Istit. Lombardo Accad. Sci. Lett. Rend. A, 112(2):332–336, 1978 Ann. Mat. Pura Appl., 124:161–179, 1980). The Moser–Trudinger inequality plays an important role in establishing our results. Our theorems extend the results of de Figueiredo, Miyagaki, and Ruf (Calc. Var. Partial Differ. Equ., 3(2):139–153, 1995) and of de Figueiredo, do Ó, and Ruf (Indiana Univ. Math. J., 53(4):1037–1054, 2004) to the case where the nonlinear term does not satisfy the AR condition. Examples of such nonlinear terms are given in Appendix A. Thus, we have established the existence of nontrivial nonnegative solutions for a wider class of nonlinear terms.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Adimurthi: Existence of positive solutions of the semilinear Dirichlet problem with critical growth for the n-Laplacian. Ann. Sc. Norm. Super. Pisa, Cl. Sci. 17(3), 393–413 (1990)

    MathSciNet  MATH  Google Scholar 

  2. Adimurthi, Druet, O.: Blow-up analysis in dimension 2 and a sharp form of Trudinger–Moser inequality. Commun. Partial Differ. Equ. 29(1), 295–322 (2004)

    MathSciNet  MATH  Google Scholar 

  3. Adimurthi, Prashanth, S.: Failure of Palais-Smale condition and blow-up analysis for the critical exponent problem in ℝ2. Proc. Indian Acad. Sci. Math. Sci. 107(3), 283–317 (1997)

    MathSciNet  MATH  Google Scholar 

  4. Adimurthi, Yadava, S.L.: Multiplicity results for semilinear elliptic equations in a bounded domain of R 2 involving critical exponent. Ann. Sc. Norm. Super. Pisa, Cl. Sci. XVII, 481–504 (1990)

    MathSciNet  Google Scholar 

  5. Ambrosetti, A., Rabinowitz, P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  6. Atkinson, F.V., Peletier, L.A.: Elliptic equations with critical growth. Math. Inst. Univ. Leiden, Rep. 21 (1986)

  7. Brezis, H., Nirenberg, L.: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Commun. Pure Appl. Math. 36, 437–477 (1983)

    Article  MathSciNet  MATH  Google Scholar 

  8. Cao, D.: Nontrivial solution of semilinear elliptic equation with critical exponent in R 2. Commun. Partial Differ. Equ. 17(3–4), 407–435 (1992)

    Article  MATH  Google Scholar 

  9. Carleson, L., Chang, S.Y.A.: On the existence of an extremal function for an inequality of J. Moser. Bull. Sci. Math. 110, 113–127 (1986)

    MathSciNet  MATH  Google Scholar 

  10. Chang, K.C.: Critical Point Theory and Its Applications. Modern Mathematics Series. Shanghai Kexue Jishu Chubanshe, Shanghai (1986). 316 pp.

    MATH  Google Scholar 

  11. Chang, S.Y.A., Yang, P.: The inequality of Moser and Trudinger and applications to conformal geometry. Commun. Pure Appl. Math. 56(8), 1135–1150 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  12. Cerami, G.: An existence criterion for the critical points on unbounded manifolds. Istit. Lombardo Accad. Sci. Lett. Rend. A 112(2), 332–336 (1978) (Italian)

    MathSciNet  MATH  Google Scholar 

  13. Cerami, G.: On the existence of eigenvalues for a nonlinear boundary value problem. Ann. Mat. Pura Appl. 124, 161–179 (1980) (Italian)

    Article  MathSciNet  MATH  Google Scholar 

  14. Costa, D.G., Magalhães, C.A.: Variational elliptic problems which are nonquadratic at infinity. Nonlinear Anal. 23(11), 1401–1412 (1994)

    Article  MathSciNet  MATH  Google Scholar 

  15. de Figueiredo, D.G.: Semilinear elliptic systems: existence, multiplicity, symmetry of solutions. In: Handbook of Differential Equations: Stationary Partial Differential Equations, vol. V, pp. 1–48

  16. de Figueiredo, D.G., do Ó, J.M., Ruf, B.: On an inequality by N. Trudinger and J. Moser and related elliptic equations. Commun. Pure Appl. Math. 55(2), 135–152 (2002)

    Article  MATH  Google Scholar 

  17. de Figueiredo, D.G., Miyagaki, O.H., Ruf, B.: Elliptic equations in ℝ2 with nonlinearities in the critical growth range. Calc. Var. Partial Differ. Equ. 3(2), 139–153 (1995)

    Article  MATH  Google Scholar 

  18. de Figueiredo, D.G., do Ó, J.M., Ruf, B.: Critical and subcritical elliptic systems in dimension two. Indiana Univ. Math. J. 53(4), 1037–1054 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  19. Iturriaga, L., Lorca, S., Ubilla, P.: A quasilinear problem without the Ambrosetti-Rabinowitz-type condition. Proc. R. Soc. Edinb. A 140(2), 391–398 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  20. Jeanjean, L.: On the existence of bounded Palais-Smale sequences and application to a Landesman-Lazer-type problem set on ℝN. Proc. R. Soc. Edinb. A 129(4), 787–809 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  21. Lam, N., Lu, G.: Existence and multiplicity of solutions to equations of N-Laplacian type with critical exponential growth in R N. J. Funct. Anal. 262, 1132–1165 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  22. Lam, N., Lu, G.: N-Laplacian equations in R N with subcritical and critical growth without the Ambrosetti-Rabinowitz condition (2010). arXiv:1012.5489v1. To appear in Adv. Nonlinear Stud.

  23. Lam, N., Lu, G.: Existence of nontrivial solutions to polyharmonic equations with subcritical and critical exponential growth. Discrete Contin. Dyn. Syst. 32(6), 2187–2205 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  24. Lam, N., Lu, G.: The Moser-Trudinger and Adams inequalities and elliptic and subelliptic equations with nonlinearity of exponential growth. In: Recent Developments in Geometry and Analysis. Advanced Lectures in Mathematics, vol. 23, pp. 179–251 (2012)

    Google Scholar 

  25. Li, Y.X.: Moser-Trudinger inequality on compact Riemannian manifolds of dimension two. Partial Differ. Equ. 14(2), 163–192 (2001)

    MATH  Google Scholar 

  26. Li, Y.X., Liu, P.: A Moser-Trudinger inequality on the boundary of a compact Riemann surface. Math. Z. 250(2), 363–386 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  27. Li, Y.X., Liu, P., Yang, Y.: Moser-Trudinger inequalities of vector bundle over a compact Riemannian manifold of dimension 2. Calc. Var. Partial Differ. Equ. 28(1), 59–83 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  28. Liu, Z., Wang, Z.: On the Ambrosetti-Rabinowitz superlinear condition. Adv. Nonlinear Stud. 4(4), 563–574 (2004)

    MathSciNet  MATH  Google Scholar 

  29. Li, Y.Q., Wang, Z., Zeng, J.: Ground states of nonlinear Schrödinger equations with potentials. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 23(6), 829–837 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  30. Lu, G., Yang, Y.: Sharp constant and extremal function for the improved Moser-Trudinger inequality involving L p norm in two dimension. Discrete Contin. Dyn. Syst. 25(3), 963–979 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  31. Lu, G., Yang, Y.: A sharpened Moser-Pohozaev-Trudinger inequality with mean value zero in R 2. Nonlinear Anal. 70(8), 2992–3001 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  32. Miyagaki, O.H., Souto, M.A.S.: Superlinear problems without Ambrosetti and Rabinowitz growth condition. J. Differ. Equ. 245(12), 3628–3638 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  33. Moser, J.: A sharp form of an inequality by N. Trudinger. Indiana Univ. Math. J. 20, 1077–1092 (1970/71)

    Article  MathSciNet  Google Scholar 

  34. do Ó, J.M.: Semilinear Dirichlet problems for the N-Laplacian in ℝN with nonlinearities in the critical growth range. Differ. Integral Equ. 9(5), 967–979 (1996)

    MATH  Google Scholar 

  35. do Ó, J.M., Medeiros, E., Severo, U.: On a quasilinear nonhomogeneous elliptic equation with critical growth in ℝN. J. Differ. Equ. 246(4), 1363–1386 (2009)

    Article  MATH  Google Scholar 

  36. Papageorgiou, N.S., Rocha, E.M.: Pairs of positive solutions for p-Laplacian equations with sublinear and superlinear nonlinearities which do not satisfy the AR-condition. Nonlinear Anal. 70(11), 3854–3863 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  37. Rabinowitz, P.: Minimax methods in critical point theory with applications to differential equations. In: CBMS, vol. 65. AMS, Providence (1986)

    Google Scholar 

  38. Ruf, B.: A sharp Trudinger-Moser type inequality for unbounded domains in R 2. J. Funct. Anal. 219(2), 340–367 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  39. Schechter, M., Zou, W.: Superlinear problems. Pac. J. Math. 214(1), 145–160 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  40. Shaw, M.C.: Eigenfunctions of the nonlinear equation Δu+νf(x,u)=0 in R 2. Pac. J. Math. 129(2), 349–356 (1987)

    Article  MATH  Google Scholar 

  41. Struwe, M., Tarantello, G.: On multivortex solutions in Chern-Simons gauge theory. Boll. Unione Mat. Ital., Sez. B, Artic. Ric. Mat. 1(1), 109–121 (1998)

    MathSciNet  MATH  Google Scholar 

  42. Szulkin, A., Zou, W.: Homoclinic orbits for asymptotically linear Hamiltonian systems. J. Funct. Anal. 187(1), 25–41 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  43. Trudinger, N.S.: On imbeddings into Orlicz spaces and some applications. J. Math. Mech. 17, 473–483 (1967)

    MathSciNet  MATH  Google Scholar 

  44. Willem, M., Zou, W.: On a Schrödinger equation with periodic potential and spectrum point zero. Indiana Univ. Math. J. 52(1), 109–132 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  45. Zhou, H.: Positive solution for a semilinear elliptic equation which is almost linear at infinity. Z. Angew. Math. Phys. 49(6), 896–906 (1998)

    Article  MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Guozhen Lu.

Additional information

Communicated by Mei-Chi Shaw.

Research is partly supported by a US NSF grant DMS0901761.

Appendix A: Examples of Weaker Nonlinearity

Appendix A: Examples of Weaker Nonlinearity

In this section, we will discuss and compare the conditions (H2) in [17] and (L3) in our work and also give some examples to illustrate that our condition (L3) is weaker than (H2) in [17] and the strict inequality of (A.2) of [1]: \(f^{\prime}(x, u)>\frac{f(x, u)}{u}\). Therefore, it is worthwhile to study the existence of nontrivial solutions to problem (P) under our condition (L3).

Let us see what the condition (H2) in [17] really means. First, we recall the (H2) condition:

  1. (H2)

    t 0>0,∃M>0 such that ∀|u|≥t 0,∀xΩ,

    $$0<F(x,u)=\int_{0}^{u}f(x,t)dt\leq M \bigl \vert f ( x,u ) \bigr \vert . $$

From

$$0<F(x,u)\leq M \bigl \vert f ( x,u ) \bigr \vert , $$

we have

$$0<\frac{1}{M}\leq\frac{\vert f ( x,u ) \vert }{F(x,u)},$$

which is

$$ \biggl[ \ln \biggl(\frac{F(x,u)}{e^{u/M}} \biggr) \biggr]^{\prime}\geq0 $$
(A.1)

when f(x,u) is nonnegative. Thus the function \(\frac{F(x,u)}{e^{Cu}}\) is nondecreasing for some small positive constant C when u is big enough. So, if \(F(x,u)=P(u)e^{\alpha u^{2}}\) where P is a polynomial; the condition (H2) is satisfied since both terms P(u) and \(e^{\alpha u^{2}-cu}\) are increasing when u is big enough. However, if we have periodic terms or decreasing terms in the nonlinear terms as the following example shows, (A.1) may not be satisfied and thus the condition (H2) may not hold anymore.

Example 1

The nonlinearity \(f(x,u)=e^{u}\cos u+(\sqrt{2}+\sin u)e^{u}\) doesn’t satisfy the condition (H2) in [17]. Indeed, it’s easy to see that in this case, \(F(u)=(\sqrt{2}+\sin u)e^{u}\). So if there exists a constant M>0 such that

$$(\sqrt{2}+\sin u)e^{u}\leq M(\sqrt{2}+\sin u+\cos u)e^{u},$$

then

$$\sqrt{2}+\sin u\leq M(\sqrt{2}+\sin u+\cos u), $$

i.e.,

$$(1-M)\sin u-M\cos u\leq\sqrt{2}(M-1). $$

However, we can choose u such that

which is a contradiction. This shows that f(x,u) does not satisfy condition (H2) in [17].

Next, let us discuss what our condition (L3) means. We recall that

  1. (L3)

    There are C ≥0,θ≥1 such that H(x,t)≤θH(x,s)+C for all 0<t<s, ∀xΩ, where H(x,u)=uf(x,u)−2F(x,u).

The condition (L3) suggests a sort of “weak” nondecreasing property of the function H(x,t). In particular, a nondecreasing function H(x,t) in t variable satisfies our condition (L3) (with θ=1 and C =0). Now suppose that f′ (in terms of u) exists, then H(x,t) being nondecreasing is equivalent to (uf(x,u)−2F(x,u))′≥0, which is in turn equivalent to

$$ f^{^{\prime}}(x,u)\geq\frac{f(x,u)}{u}\quad \text{for all }0<u,\quad \forall x\in \varOmega. $$
(A.2)

This kind of condition was assumed in the work of Adimurthi [1] with strict inequality in (A.2) in order to get the existence of positive solutions of the semilinear Dirichlet problem with critical exponential growth. Indeed, as mentioned in [34], Adimurthi assumed that f is C 1 and satisfies \(f^{^{\prime}}(x,u)>\frac{f(x,u)}{u} \)for all u≠0,∀xΩ in his paper [1]. In other words, our condition (L3) (even with θ=1 and C =0) is weaker than the condition of Adimurthi. In the following example, we will give an example of a nonlinearity which satisfies our condition (L3) but does not satisfy Adimurthi’s condition.

Example 2

Consider the function f(x,u)=u(u−1)3 e u, which implies

$$\bigl( f(x,u) \bigr)^{\prime}= \bigl[ u(u-1)^{3}+ (u-1)^{3}+3u(u-1)^{2}\bigr] e^{u}. $$

So we can see that \(f^{^{\prime}}(x,u)\geq\frac{f(x,u)}{u} \) for all 0<u,∀xΩ. Therefore, f satisfies (A.2) and thus our condition (L3). However, when u=1, the equality holds, which means that f does not satisfy Adimurthi’s condition of strict inequality [1].

If we further assume that f(x,u) is positive, then (A.2) gives

$$\frac{f^{^{\prime}}(x,u)}{f(x,u)}\geq\frac{1}{u}\quad\text{for all }0<u,\quad \forall x \in \varOmega, $$

which thus implies that the function \(\frac{f(x,u)}{u}\) is nondecreasing for all 0<u,∀xΩ. The assumption that the function \(\frac {f(x,u)}{u}\) is nondecreasing for all 0<u,∀xΩ is also a standard condition and is assumed in many works. In fact, our condition (L3) (even with θ=1 and C =0) is weaker than this standard condition. Indeed, let \(g(x,u)=\frac{f(x,u)}{u}\), which is nondecreasing for all 0<u,∀xΩ. We get with 0<u, xΩ:

$$F(x,u)=\int_{0}^{u} sg(x,s)ds\leq g(x,u)\int _{0}^{u} sds=\frac{u^{2}g(x,u)}{2}= \frac{uf(x,u)}{2},$$

which thus means that H(x,u)≥0. Moreover, with 0<u<v,xΩ, we have

from which we can conclude that

$$H(x,u)\leq H(x,v). $$

Example 3

Consider the function \(F(x,u)=u^{2}e^{\sqrt{u}}\) and then \(f(x,u)= ( 2u+\frac{u\sqrt{u}}{2} ) e^{\sqrt{u}}\). We have \(\frac{f(x,u)}{u}= ( 2+\frac{\sqrt{u}}{2} ) e^{\sqrt{u}}\), which is a nondecreasing function. This shows that f(x,u) satisfies our condition (L3). Moreover, for every small positive constant C, then \(\frac{F(x,u)}{e^{Cu}}=u^{2}e^{\sqrt{u}(1-C\sqrt{u})}\) is not always increasing when u is big enough. This means that f(x,u) does not satisfy the condition (H2).

In other words, from Example 3, we can see that there exist nonlinearities that satisfy our condition (L3) but do not satisfy the condition (H2).

1.1 A.1 About the Critical Growth

We will finish this paper by analyzing the critical growth of the nonlinearity term f(x,u). We will see that in some cases, we don’t need to assume the condition (H2)-type or (H5)-type as in [17]. More precisely, we consider the following three cases: \(\lim_{u\rightarrow+\infty } \frac{\vert f ( x,u ) \vert }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0; \lim_{u\rightarrow+\infty } \frac{\vert f ( x,u ) \vert }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=c\in ( 0,\infty ) \), and \(\lim_{u\rightarrow+\infty }\frac{\vert f ( x,u ) \vert }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=\infty\).

1.1.1 A.1.1 Case 1

In this subsection, we will discuss the first case,

$$\lim_{u\rightarrow+\infty } \frac{f ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0,\quad\text{uniformly on }x \in\varOmega. $$

This case is easy to study. Indeed, by l’Hôpital’s rule, we also get

$$\lim_{u\rightarrow+\infty } \frac{F ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=\lim_{u\rightarrow +\infty } \frac{f ( x,u ) }{2\alpha_{0}u\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0, \quad\text{uniformly on }x\in\varOmega. $$

Using l’Hôpital’s rule again, we get

$$\lim_{u\rightarrow+\infty } \frac{uF ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=\lim_{u\rightarrow +\infty } \frac{uf ( x,u ) +F(x,u)}{2\alpha_{0}u\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0, \quad\text{uniformly on }x\in \varOmega. $$

So if we have the condition of (H5) type, i.e.,

$$\lim_{u\rightarrow+\infty } \frac{uf ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }\geq\beta>0,\quad\text{uniformly on }x\in \varOmega, $$

we can easily deduce the condition of (H2) type (so we have the AR condition) by noticing that

$$\lim_{u\rightarrow+\infty } \frac{uF ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0<\beta\leq\lim_ {u \rightarrow+\infty } \frac{uf ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) },\quad\text{uniformly on }x \in\varOmega. $$

1.1.2 A.1.2 Case 2

Now we will consider the case

$$\lim_{u\rightarrow+\infty } \frac{f ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=c\in ( 0,\infty ) , \quad\text{uniformly on }x\in\varOmega. $$

In this case, it’s clear that

$$\lim_{u\rightarrow+\infty } \frac{uf ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=\infty,\quad\text{uniformly on }x\in \varOmega, $$

which means that the condition of (H5) type is satisfied automatically. Also, by l’Hôpital’s rule again, we get

$$\lim_{u\rightarrow+\infty } \frac{F ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=\lim_{u\rightarrow +\infty } \frac{f ( x,u ) }{2\alpha_{0}u\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0, \quad \text{uniformly on }x\in\varOmega, $$

so the condition of (H2) type is also satisfied automatically by again noticing that

$$\lim_{u\rightarrow+\infty } \frac{F ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=0<c=\lim_{u \rightarrow +\infty } \frac{f ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) },\quad\text{uniformly on }x\in\varOmega. $$

1.1.3 A.1.3 Case 3

We consider the last case,

$$\lim_{u\rightarrow+\infty } \frac{f ( x,u ) }{\exp ( \alpha_{0}\vert u\vert ^{2} ) }=\infty,\quad\text{uniformly on }x\in \varOmega. $$

In this case, the condition of (H5) type is satisfied automatically.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Lam, N., Lu, G. Elliptic Equations and Systems with Subcritical and Critical Exponential Growth Without the Ambrosetti–Rabinowitz Condition. J Geom Anal 24, 118–143 (2014). https://doi.org/10.1007/s12220-012-9330-4

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s12220-012-9330-4

Keywords

Mathematics Subject Classification

Navigation